Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2005, 9:19 PM MDT for Kit Carson County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2005, 9:19 PM MDT (03:19 UTC)
- Expired
- May 30, 2005, 9:46 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 310319 SVRGLD COC063-310345- /O.NEW.KGLD.SV.W.0096.050531T0319Z-050531T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 919 PM MDT MON MAY 30 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 945 PM MDT * AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLAGLER...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AROUND 930 PM MDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266 $$ LOCKHART
2 follow-up statements
000 WWUS53 KGLD 310333 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 932 PM MDT MON MAY 30 2005 COC063-310345- /O.CON.KGLD.SV.W.0096.000000T0000Z-050531T0345Z/ KIT CARSON CO- 932 PM MDT MON MAY 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR KIT CARSON COUNTY... AT 930 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF SEIBERT...MOVING NORTHEAST AT 45 MPH. LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266 $$ LOCKHART
000 WWUS53 KGLD 310346 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 946 PM MDT MON MAY 30 2005 COC063-310356- /O.EXP.KGLD.SV.W.0096.000000T0000Z-050531T0345Z/ KIT CARSON CO- 946 PM MDT MON MAY 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY EXPIRES AT 945 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:45 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 30, 7:45 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 745 PM MDT MON MAY 30 2005 .DISCUSSION... UPDATED GOING FORECAST TO UP THUNDER CHANCES ACROSS CWA. RUC AND 00Z DENVER RAOB INDICATE RATHER STEEP MID LEVEL LAPSE RATES AHEAD OF APPROACHING SHORT WAVE. RADAR ECHOES CONFIRM THIS SO WENT AHEAD AND MADE THUNDER PRIMARY WX TYPE...MAINLY IN THE WEST. WILL CONTINUE THE FOG ADVISORY AS MOISTURE SHOULD BE ON THE INCREASE THROUGH THE NIGHT. VISBYS WILL BE HELD UP BY RAIN/THUNDER...BUT SHOULD DROP OFF RAPIDLY AS PRECIP MOVES OUT. ALSO INCLUDED SOME RISING TEMPS THROUGH 06Z AS SOUTHEASTERLY WINDS ADVECT SOME WARMER AIR FROM SW KANSAS. WAVE SEEMS TO BE MOVING A BIT FASTER THAN MODELS PREDICTING AND WILL LOOK OVER 00Z MODEL DATA AND FINE TUNE WHERE NEEDED. .PREV DISCUSSION... COLD BOUNDARY LAYER CONDITIONS COVER ALL OF THE TRI-STATE REGION TODAY WITH OVERCAST SKIES/AREAS OF DRIZZLE ACROSS THE WESTERN ZONES IN MOIST UPSLOPE FLOW. EARLY AFTERNOON TEMPERATURES ARE NEARLY 30 DEGREES BELOW NORMAL IN MANY LOCATIONS. LATEST WATER VAPOR IMAGERY INDICATING A STRONG SHORT WAVE MOVING OUT OF THE GREAT BASIN AREA INTO WESTERN COLORADO WITH WIDESPREAD LIGHTNING OCCURRING OVER WESTERN COLORADO THROUGH THE MORNING AND EARLY AFTERNOON HOURS. PREFER THE NAM SOLUTION WITH QPF AXIS FURTHER SOUTH BASED ON RECENT SATELLITE IMAGES WHICH WOULD SUPPORT AN AXIS OF HEAVY RAIN OVER THE CENTRAL HIGH PLAINS TONIGHT. DUE TO THE PROGRESSIVE NATURE OF THE MID/UPPER TROUGH AND LACK RECENT WIDESPREAD HEAVY PRECIPITATION...NO HEADLINES ARE PLANNED...HOWEVER LOCALIZED NUISANCE FLOODING WILL BE LIKELY THROUGH THE OVERNIGHT HOURS...ESPECIALLY NORTH OF A LINE FROM CHEYENNE WELLS TO GOODLAND TO MCCOOK WHERE WIDESPREAD 1.00 INCH RAINFALL AMOUNTS ARE EXPECTED. THE AREA OF HEAVIEST PRECIPITATION IS EXPECTED TO DEVELOP IN 850-700 MB FRONTOGENESIS AXIS ALONG THE COLORADO/KANSAS BORDER ALONG/NORTH OF THE PALMER AS THE SHORT WAVE APPROACHES AFTER 03Z. GOOD ISENTROPIC LIFT/LOW LEVEL WAA AND PRECIPITABLE WATER VALUES AROUND 180 PERCENT OF NORMAL SUPPORT SOME MENTION OF HEAVY PRECIPITATION IN THE HAZARDOUS WEATHER OUTLOOK. WILL CONTINUE DEFINITE WORDING ACROSS THE EASTERN ZONES EARLY ON TUESDAY...WITH A TREND DOWN THROUGH THE DAY FROM WEST TO EAST AS 700 MB TROUGH AXIS PASSES OVER THE AREA DURING THE EARLY AFTERNOON. 850-500 MB LAYER MOISTURE WOULD SUPPORT SOME BREAKS IN THE OVERCAST ESPECIALLY ACROSS THE SOUTHWEST ZONES. WITH LACK OF INSOLATION THROUGH MUCH OF THE DAY...WILL TREND HIGHS LOWER ACROSS THE NORTHEAST ZONES AND NEAR MAV ACROSS THE WEST/SOUTHWEST. SOME CONCERN ABOUT AN ISOLATED SHOWER DEVELOPING ACROSS THE NORTHWEST ZONES LATE IN THE PERIOD AS 500 MB COLD POOL APPROACHES FROM THE NORTHWEST. MAY KEEP AN ISOLATED MENTION THROUGH THE EARLY EVENING HOURS...BUT STABILITY PARAMETERS WOULD NOT SUPPORT ANY MENTION OF THUNDER. FOR WEDNESDAY...500 MB PATTERN BEGINS TO AMPLIFY ACROSS THE CENTRAL HIGH PLAINS AS THE TROUGH OVER THE ROCKIES LIFTS NORTH AND THE TROUGH OVER THE GULF COAST AREA DEEPENS. THIS SHOULD ALLOW HEIGHTS/THICKNESS VALUES TO INCREASE ACROSS THE AREA SUPPORTING WARMER TEMPERATURES. NOT READY TO MEET MAV/MET MOS WITH LOW LEVEL UPSLOPE FLOW BUT CONTINUED TO TREND SLIGHTLY WARMER FROM PREVIOUS THINKING WITH HIGHS IN THE UPPER 70S TO AROUND 80. KEPT WEDNESDAY DRY AT THIS TIME...ALTHOUGH WITH ENOUGH HEATING AN ISOLATED THUNDERSTORM COULD BE POSSIBLE ALONG THE LEE TROUGH MAINLY OVER EASTERN COLORADO. DAYS 4 THROUGH 7... ECMWF/GFS ARE IN REASONABLE AGREEMENT WITH A MID/UPPER TROUGH ACROSS THE WEST/LEE TROUGH OVER EASTERN COLORADO PUSHING EASTWARD THROUGH FRIDAY NIGHT. SEE NO REASON TO MAKE MAJOR CHANGES FROM PREVIOUS FORECAST AT THIS TIME WITH SLIGHT CHANCE/CHANCE MENTION AFTER 18Z AND CONTINUING INTO THE OVERNIGHT HOURS. REASONABLE AGREEMENT WITH THE UPPER PATTERN CONTINUES THROUGH SATURDAY/SUNDAY WITH SOME DIFFERENCES IN PLACEMENT OF SURFACE TROUGH ON SUNDAY...PREFER THE FURTHER SOUTH SOLUTION OF THE ECMWF WHICH WOULD SUPPORT KEEPING POPS OUT ON SUNDAY THROUGH MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...DENSE FOG ADVISORY THROUGH 15Z FOR FIRST TWO TIERS OF KS COUNTIES. .NE...DENSE FOG ADVISORY THROUGH 15Z FOR DUNDY/HITCHCOCK. .CO...DENSE FOG ADVISORY THROUGH 15Z ALL ZONES. && JRM/MCGUIRE
Hazardous weather outlook, May 30, 10:30 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON MAY 30 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311627- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1030 AM MDT MON MAY 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDY CONDITIONS ALONG WITH COOL TEMPERATURES WILL PERSIST ACROSS THE AREA TODAY LIMITING INSTABILITY ACROSS MOST OF THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT. THEREFORE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE REGION THIS AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. HOWEVER...BETTER INSTABILITY WILL OCCUR OVER THE HIGHER TERRAIN OF EASTERN COLORADO BY EARLY AFTERNOON WHERE THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP. THESE STORMS SHOULD GRADUALLY DRIFT EASTWARD INTO PORTIONS OF EASTERN COLORADO. ONE OR TWO OF THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF DIMES IN ADDITION TO CLOUD TO GROUND LIGHTNING. FOR TONIGHT WIDESPREAD RAINFALL ALONG WITH ISOLATED THUNDERSTORMS WILL SPREAD EASTWARD OVER THE AREA IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE. SOME OF THE RAINFALL COULD BE LOCALLY HEAVY AT TIMES ESPECIALLY NORTH OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND TO KIT CARSON COLORADO. LOCALIZED FLOODING COULD OCCUR IN AREAS OF HEAVIER RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH FRIDAY AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 30, 10:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.